Academic Appointments


  • Emeritus (Active) Professor, Mathematics

Administrative Appointments


  • Senior Associate Dean, Natural Sciences, College of Humanities and Sciences, Stanford University (2010 - Present)
  • Barbara Kimball Browning Professor, Humanities and Sciences, Stanford University (2009 - Present)
  • Inaugural Fellow, American Mathematical Society (2013 - 2013)
  • Distinguished Visiting Professor, University of Copenhagen, Denmark (2009 - 2010)
  • Fellow in Undergraduate Education, Bass University (2005 - 2010)
  • Professeur Invit´e, Univ. of Paris (2005 - 2005)
  • Visiting Professor, Trondheim University, Norway (2004 - 2004)
  • Professeur Invit´e, Univ. of Lille, France (2003 - 2003)
  • Visiting Professor, Oxford University (2002 - 2002)
  • Visiting Professor, Cambridge University (1997 - 1997)
  • Visiting Professor, Univ. of Paris (1989 - 1989)
  • Visiting Professor, Oxford University (1988 - 1989)
  • Professor of Mathematics, Stanford University (1987 - Present)
  • Associate Professor of Mathematics, Stanford University (1983 - 1987)
  • Assistant Professor of Mathematics, Stanford University (1980 - 1983)
  • Visiting Professor, Nankai Institute, China (1987 - 1987)
  • Visiting Professor, Princeton University (1983 - 1984)
  • L.E. Dickson Instructor of Mathematics, University of Chicago (1978 - 1980)
  • Visiting Professor, Northwestern University (1982 - 1982)

Honors & Awards


  • Dean’s Award for Distinguished Teaching, Stanford University (2002)
  • International research award, National Science Foundation (1988 - 1989)
  • Presidential Young Investigator Award, National Science Foundation (1984 - 1989)

Boards, Advisory Committees, Professional Organizations


  • Editor, Journal of Geometry and Topology (1997 - Present)
  • Editor, Homotopy, Homology, and its Applications (2004 - Present)
  • Chair, Editorial Board, Mathematical Surveys and Monographs, American Math. Society (2007 - Present)
  • Editor of Graduate Text Series, Oxford University, Press (1996 - Present)
  • Founding Editor, Journal of Topology (2007 - 2013)
  • Editor, Topology (1988 - 2007)
  • Editor, Proceedings of the American Mathematical Society (1997 - 2001)
  • Editor, Transactions of the American Mathematical Society, and of Memoirs of the American Mathematical Society (1985 - 1992)
  • Director, Stanford’s “Mathematics Research Center” (2000 - 2009)
  • Elected member, American Math. Society Executive Commitee
  • Member, Scientific Advisory Board, Banff International Research Station (2008 - 2012)
  • Member, American Mathematical Society (1975)
  • Senior Associate Dean for the Natural Sciences, School of Humanities of Sciences, Stanford University (2010 - Present)
  • Director, Mathematics Research Center, Stanford University (2000 - 2009)
  • University Academic Senate, Stanford University (2000 - 2002)
  • University Academic Senate, Stanford University (2005 - 2007)
  • University Academic Senate, Stanford University (2011 - 2013)
  • Chair, Academic Senate Committee on Committees, Stanford University (2011 - Present)
  • Chairman, Dept. of Mathematics, Stanford University (1992 - 1995)
  • Consultant to State Board of Education on K-12 Mathematics Content Standards, State of California (1997 - 2000)
  • California State Mathematics Framework Committee, State of California (1997 - 1997)
  • Co-founder, with R. Mazzeo, Stanford University Mathematics Camp (1995 - 1995)

Professional Education


  • Ph.D., Brandeis University, Mathematics (1978)
  • M.A., Brandeis University, Mathematics (1975)
  • B.S., University of Michigan, Mathematics (1973)

Stanford Advisees


  • Doctoral Dissertation Advisor (AC)
    Calista Bernard

All Publications


  • MORSE FIELD THEORY ASIAN JOURNAL OF MATHEMATICS Cohen, R., Norbury, P. 2012; 16 (4): 661-711
  • Stability for closed surfaces in a background space Homology, Homotopy, and Applications Cohen, R. L. 2011; 13 (2): 301 - 313
  • The Floer Homotopy Type of the Cotangent Bundle PURE AND APPLIED MATHEMATICS QUARTERLY Cohen, R. L. 2010; 6 (2): 391-438
  • Stability phenomena in the topology of moduli spaces Surveys in Differential Geometry XIV Cohen, R. L. edited by Ji, L., Wolpert, S., Yau, S. T. International Press. 2010: 23–56
  • Topological Hochschild homology of Thom spectra and the free loop space GEOMETRY & TOPOLOGY Blumberg, A. J., Cohen, R. L., Schlichtkrull, C. 2010; 14 (2): 1165-1242
  • Universal moduli spaces of surfaces with flat bundles and cobordism theory ADVANCES IN MATHEMATICS Cohen, R. L., Galatius, S., Kitchloo, N. 2009; 221 (4): 1227-1246
  • Floer Homotopy Theory, Realizing Chain Complexes by Module Spectra, and Manifolds with Corners 4th Abel Symposium Cohen, R. L. SPRINGER. 2009: 39–59
  • UMKEHR MAPS HOMOLOGY HOMOTOPY AND APPLICATIONS Cohen, R. L., Klein, J. R. 2009; 11 (1): 17-33
  • Open-closed field theories, string topology, and Hochschild homology 3rd Arolla Conference on Algebraic Topology Blumberg, A. J., Cohen, R. L., Teleman, C. AMER MATHEMATICAL SOC. 2009: 53–76
  • A Morse Theoretic Description of String Topology Conference on New Perspectives and Challenges in Symplectic Field Theory held in honor of Yasha Eliashberg Cohen, R. L., Schwarz, M. AMER MATHEMATICAL SOC. 2009: 147–172
  • Surfaces in a background space and the homology of mapping class groups AMS Summer Research Institute on Algebraic Geometry Cohen, R. L., Madsen, I. AMER MATHEMATICAL SOC. 2009: 43–76
  • The homotopy invariance of the string topology loop product and string bracket JOURNAL OF TOPOLOGY Cohen, R. L., Klein, J. R., Sullivan, D. 2008; 1 (2): 391-408
  • String topology of Poincar´e duality groups Geometry and Topology Monographs Cohen, R. L., Abbaspour, H., Gruher, K. 2007; 13: 1 - 10
  • String Topology and Cyclic Homology Adv. Courses in Math, CRM Cohen, R. L., Hess, K., Voronov, A. A. Birkhauser Verlag. 2006
  • String topology: homotopy and geometric perspectives Encyclopedia of Mathematical Physics Cohen, R. L. edited by Francoise, J. P., Naber, G. L., T, T. S. Oxford: Elsevier. 2006: 111–114
  • Notes on String Topology String Topology and Cyclic Homology, Adv. Courses in Math: CRM, Barcelona, Cohen, R. L., Voronov, A. Birkhauser. 2006: 1–95
  • Morse theory, graphs, and string topology Conference of the NATO-Advanced-Study-Institute on Morse Theoretic Methods in Nonlinear Analysis and in Symplectic Topology Cohen, R. L. SPRINGER. 2006: 149–184
  • The topology of the category of open and closed strings Conference on Homotopy Theory to Celebrate Sam Gitler 70th Birthday Baas, N. A., Cohen, R. L., Ramirez, A. AMER MATHEMATICAL SOC. 2006: 11–26
  • The topology of the category of open and closed strings Contemporary Mathematics Cohen, R. L., Bass, N. A., Ramirez, A. 2005; 407: 11 - 26
  • The loop homology algebra of spheres and projective spaces International Conference in Algebraic Topology Cohen, R. L., Jones, J. D., Yan, J. BIRKHAUSER VERLAG AG. 2004: 77–92
  • Multiplicative properties of Atiyah duality Homology, Homotopy, and its Applications Cohen, R. L. 2004; 6 (1): 269 - 281
  • A polarized view of string topology Topology, Geometry, and Quantum Field Theory, London Math. Soc. Lecture Notes Cohen, R. L., Godin, W. V. 2004; 308: 127 - 154
  • Fourier decompositions of loop bundles Contemporary Mathematics Cohen, R. L., Stacey, A. 2004; 346: 85 - 95
  • A homotopy theoretic realization of string topology MATHEMATISCHE ANNALEN Cohen, R. L., Jones, J. A. 2002; 324 (4): 773-798
  • Holomorphic K-theory, algebraic co-cycles, and loop groups K-THEORY Cohen, R. L., Lima, P. 2001; 23 (4): 345-376
  • Stability for holomorphic spheres and Morse theory Contemporary Mathematics Cohen, R. L., Segal, G., Jones, J. S. 2000; 258: 87 - 106
  • Holomorphic spheres in loop groups and Bott periodicity Asian Jour. of Math. Cohen, R. L., Lupercio, E., Segal, G. B. 1999; 3 (4): 801 - 818
  • On the algebraic K-theory of simply connected spaces DUKE MATHEMATICAL JOURNAL Bokstedt, M., Carlsson, G., Cohen, R., Goodwillie, T., HSIANG, W. C., Madsen, I. 1996; 84 (3): 541-563
  • Stabilizing moduli spaces of self dual connections Turkish Journal of Math. Cohen, R. L. 1995; 19: 179 - 187
  • Floer’s infinite dimensional Morse theory and homotopy theory Floer Memorial Volume, Birkhauser Verlag Prog. in Math. Cohen, R. L., Jones, J. S. 1995; 133: 287 - 325
  • Moduli spaces of graphs and cohomology operations Turkish Journal of Math. Cohen, R., Betz, M. 1994; 18: 23 - 41
  • Algebraic Topology and its Applications M.S.R.I publication series Cohen, R. L. edited by Cohen, R. L., Carlsson, G., Jones, J. S., Hsiang, W. C. 1994; 27
  • The homotopy type of gauge theoretic moduli spaces Algebraic Topology and its Applications M.S.R.I publication series Cohen, R. L., Milgram, R. J. 1994; 27: 15 - 55
  • MONOPOLES, BRAID-GROUPS, AND THE DIRAC OPERATOR COMMUNICATIONS IN MATHEMATICAL PHYSICS Cohen, R. L., Jones, J. D. 1993; 158 (2): 241-266
  • THE HOMOTOPY TYPE OF RATIONAL FUNCTIONS MATHEMATISCHE ZEITSCHRIFT Cohen, F. R., Cohen, R. L., Mann, B. M., Milgram, R. J. 1993; 213 (1): 37-47
  • Morse theory via moduli spaces Proceedings of workshop on gauge theory, Matematica Contemporanea, Soc. Brasileira de Matematica Cohen, R. L. 1992: 19 - 66
  • THE TOPOLOGY OF RATIONAL FUNCTIONS AND DIVISORS OF SURFACES ACTA MATHEMATICA Cohen, F. R., Cohen, R. L., Mann, B. M., Milgram, R. J. 1991; 166 (3-4): 163-221
  • Rational functions, labelled configurations, and Hilbert schemes Journal of the London Math. Society Cohen, R. L., Shimamoto, D. 1991; 43: 509 -528
  • ALGEBRAIC K-THEORY OF SPACES AND THE NOVIKOV-CONJECTURE TOPOLOGY Cohen, R. L., Jones, J. D. 1990; 29 (3): 317-344
  • Representations of braid groups and operators coupled to monopoles London Math. Society Lecture Note Series Cohen, R. L., Jones, J. S. 1990; 150: 191 - 205
  • LECTURES ON IMMERSION THEORY LECTURE NOTES IN MATHEMATICS Cohen, R. L., Tillmann, U. 1989; 1369: 71-124
  • Proceedings of the International Conference on Algebraic Topology Cohen, R. L. edited by Cohen, R. L., Carlsson, G., Miller, H., Ravene, D. 1989
  • Generalized Tate homology, homotopy fixed points, and the transfer Proceedings of the conference in Algebraic Topology, Northwestern Univ. 1988, Contemporary Mathematics Cohen, R. L., Adem, A., Dwyer, W. 1989; 96: 1 - 13
  • Divisors and configurations on a surface Proceedings of the Conference in Algebraic Topology, Northwestern Univ. 1988, Contemporary Mathematics Cohen, R. L., Cohen, F., Mann, B., Milgram, R. J. 1989; 96: 103 - 108
  • THE ADAMS SPECTRAL SEQUENCE OF THE REAL PROJECTIVE SPACES PACIFIC JOURNAL OF MATHEMATICS Cohen, R. L., Lin, W. H., Mahowald, M. E. 1988; 134 (1): 27-55
  • A DECOMPOSITION OF THE SPACE OF GENERALIZED MORSE FUNCTIONS ANNALS OF MATHEMATICS STUDIES Cohen, R. L. 1987: 365-391
  • Pseudo - isotopies, algebraic K - theory, and homotopy theory London Mathematics Society Lecture Note Ser. Cohen, R. L. 1987; 117: 35 - 72
  • The free loop space and the algebraic K - theory of spaces K - theory Cohen, R. L., Carlsson, G., Goodwillie, T., Hsiang, W. 1987; 1: 53 - 82
  • The free loop space and the cyclic groups Commentari Math. Helvetici. Cohen, R. L., Carlsson, G. 1987; 62: 423 - 449
  • THE ADAMS SPECTRAL SEQUENCE OF OMEGA-2S3 AND BROWN GITLET SPECTRA ANNALS OF MATHEMATICS STUDIES Brown, E. H., Cohen, R. L. 1987: 101-125
  • A MODEL FOR THE FREE LOOP SPACE OF A SUSPENSION LECTURE NOTES IN MATHEMATICS Cohen, R. L. 1987; 1286: 193-207
  • REALIZING TRANSFER MAPS FOR RAMIFIED COVERINGS PACIFIC JOURNAL OF MATHEMATICS Cohen, R. L. 1986; 122 (2): 347-356
  • THE KERVAIRE INVARIANT OF IMMERSIONS INVENTIONES MATHEMATICAE Cohen, R. L., Jones, J. D., Mahowald, M. E. 1985; 79 (1): 95-123
  • The homotopy theory of immersions Cohen, R. L. 1985: 627–40
  • THE IMMERSION CONJECTURE FOR DIFFERENTIABLE MANIFOLDS ANNALS OF MATHEMATICS Cohen, R. L. 1985; 122 (2): 237-328
  • SECONDARY COHOMOLOGY OPERATIONS THAT DETECT HOMOTOPY CLASSES TOPOLOGY Cohen, R. L., Goerss, P. 1984; 23 (2): 177-194
  • BUNDLES OVER CONFIGURATION-SPACES PACIFIC JOURNAL OF MATHEMATICS Cohen, F. R., Cohen, R. L., Kuhn, N. J., NEISENDORFER, J. L. 1983; 104 (1): 47-54
  • IMMERSIONS OF MANIFOLDS (NORMAL BUNDLE CLASSIFYING SPACE THOM SPACE) PROCEEDINGS OF THE NATIONAL ACADEMY OF SCIENCES OF THE UNITED STATES OF AMERICA-PHYSICAL SCIENCES Cohen, R. L. 1982; 79 (10): 3390-3392

    Abstract

    This paper outlines a proof of the conjecture that every compact, differentiable, n-dimensional manifold immerses in Euclidean space of dimension 2n - alpha(n), where alpha(n) is the number of ones in the dyadic expansion of n.

    View details for Web of Science ID A1982NQ31000007

    View details for PubMedID 16593194

    View details for PubMedCentralID PMC346422

  • ODD PRIMARY INFINITE FAMILIES IN STABLE-HOMOTOPY THEORY MEMOIRS OF THE AMERICAN MATHEMATICAL SOCIETY Cohen, R. L. 1981; 30 (242): 1-92
  • Representations of Brown - Gitler spectra Proceedings of Topology Symposium Cohen, R. L. 1980; 788: 399 - 417
  • STABLE PROOFS OF STABLE SPLITTINGS MATHEMATICAL PROCEEDINGS OF THE CAMBRIDGE PHILOSOPHICAL SOCIETY Cohen, R. L. 1980; 88 (JUL): 149-151
  • The Geometry of Ω2S3 and braid orientations Inventionnes Mathematicae Cohen, R. L. 1979; 54: 53 - 67